Texas, 2022

High Wind in Texas, January 15, 2022

January 15, 2022 · NWS FWD · 3 events in 2 counties and zones

A strong mid-January cold front blasted through the region Friday night, generating widespread wind gusts of 50+ MPH early morning Saturday January 15.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong mid-January cold front blasted through the region Friday night, generating widespread wind gusts of 50+ MPH early morning Saturday January 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 15, 6:01 AM CST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 15, 6:01 AM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Fort Worth TX
601 AM CST Sat Jan 15 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:

No significant changes in the short term. Much colder air will
continue to filter into North Texas this morning. Winds will
remain gusty all day with occasional gusts to 50 mph or higher.
The grass fire danger will remain high through this afternoon
given the strong winds. There may still be some light wrap around
snow that makes its way into our northeast counties this afternoon,
but no significant accumulations or impacts are expected.

Dunn

&&

Previous Discussion:
/Overnight through Sunday/

The cold front is making quick progress through North Texas
tonight with the surface low now near Greenville and strong
pressure rises spreading in behind the front. Winds have abruptly
increased behind the front with the highest in our area so far
being 55 mph at Mineral Wells. Wind gusts above 50 mph will
continue through the early morning hours with gusts 40-50 mph
later this morning continuing through the afternoon.

The upper trough will swing through the Arklatex this afternoon
and while most of the precipitation will be well to the east and
northeast of our area, wrap around moisture and lift looks like it
will result in overcast skies across the eastern half of our area
this afternoon. In addition, some light snow will be possible
across our northeast counties. While no significant impacts are
expected, some light accumulations mainly on grassy surfaces will
be possible. It'll also be windy, so any snow will blow around.
Flurries may develop as far west as the Metroplex this afternoon,
but no significant impacts are expected. Temperatures today will
struggle to make it out of the 30s by afternoon with wind chills
in the 20s. As the upper low continues to the east overnight,
winds will gradually diminish with lows falling into the 20s
regionwide.

Sunday should be a quiet day with skies clearing, much lighter
winds, and highs in the 50s and lower 60s.

Fire Weather Concerns...

IR satellite imagery shows several hot spots across Northwest
Texas tonight. One is along the Young/Archer county lines. Another
fire is ongoing near Mineral Wells, and the city of Fort Worth has
reported a number of grass fires. Humidity has increased to
around 50-55% behind the front, but strong northwest winds will
continue to fan flames in areas where abundant dormant grassy
fuels are available. Humidity will generally remain steady between
50-60% for the rest of the night.

Dunn

&&

.LONG TERM... /Issued 345 AM CST Sat Jan 15 2022/
/Sunday Night Onward/

Temperature variability will persist in earnest through the
extended forecast period as temperatures continue to rapidly
moderate through early next week following a very cold and windy
weekend across North and Central Texas. The potential intrusion of
another notably cooler airmass midweek should then drop
temperatures back below climate normals through the end of the
work week.

At the beginning of the period, northwesterly flow aloft will
prevail while southerly low level winds momentarily return as
surface high pressure departs to the east/southeast. Sunday night
will be clear and cold with lows in the upper 20s to lower 30s. A
shortwave moving across the Central Plains and rounding the base
of the departing eastern CONUS trough will lead to a weak
secondary cold front pushing across the region late Sunday into
early Monday. Other than temporarily re-establishing modest
north/northwest low level winds there will be no other sensible
evidence of FROPA as temperatures continue to modify to near to
slightly above normal Monday afternoon with highs in the upper 50s
to lower 60s.

Tuesday is shaping up to be the warmest day of the week with
temperatures averaging around 10 to 20 degrees above normal. On
the whole, it should still be a pleasant day, but high
temperatures in the 70s in early/mid winter is certainly
uncharacteristic (even if it is not record-breaking). Southerly
surface flow resumes again Tuesday in response to a shortwave
moving out of the Four Corners and across the southern Rockies.
With minimum relative humidity values forecast to fall to around
15-20%, south/southwest winds increasing to 15-20+ mph with gusts
to 30 mph, unseasonably warm peak daytime temperatures, and
cured/dormant winter vegetation receptive to burning, there is
likely to be locally elevated fire weather conditions in place
across western North Texas and the Big Country on Tuesday.

A cold front associated with a surface cyclone that will slide
across the Northern Plains early Wednesday will provide our next
shot of polar air as a moderately cold air mass spills southward
behind the front. This is shaping up to be another dry FROPA as
greater moisture availability is displaced well to the south, down
along the Gulf coast. Below normal temperatures are expected
Thursday afternoon with daytime high temperatures in the 40s and
lower 50s. By late Thursday, an approaching shortwave and
returning moisture, particularly across Central Texas, could
result in light precipitation grazing our southern counties.
However, model inconsistencies relating to potential thermal
profiles and the evolution of key features continues to profoundly
limit confidence in what will transpire late next week/weekend.
As mentioned in the previous discussion, we will be keeping an eye
on this through the weekend.

12

&&

.AVIATION... /NEW/
/12Z TAFs/

Strong northwest winds will continue through the day today with
frequent gusts to 40 kt and an isolated gust approaching 50 kt.
Winds will diminish later tonight. Wrap around moisture is moving
in from the northeast this morning with MVFR cigs northeast of the
major airports. Clouds will likely overspread the region later
this morning, but for now we'll keep them VFR with BKn/OVC035.
MVFR cigs will prevail just northeast of the Metroplex. Clouds and
any precipitation will clear the area from west to east later
tonight.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    41  28  53  33  60 /   0   0   0   0   0
Waco                45  29  56  31  62 /   0   0   0   0   0
Paris               40  27  49  30  57 /  30  20   0   0   0
Denton              40  23  53  27  60 /   0   0   0   0   0
McKinney            40  26  52  29  60 /  10   5   0   0   0
Dallas              40  29  52  34  60 /   0   0   0   0   0
Terrell             42  27  52  30  60 /  10   5   0   0   0
Corsicana           45  30  54  33  62 /   0   0   0   0   0
Temple              48  29  58  30  63 /   0   0   0   0   0
Mineral Wells       42  24  58  28  61 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Jan 15, 4:02 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
402 AM CST Sat Jan 15 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
402 AM CST Sat Jan 15 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Strong and gusty north winds will continue across all of North and
Central Texas through Saturday evening. There will be a continued
threat for grass fires today given the strong winds.

Light snow is possible across the northeastern half of the forecast
area Saturday afternoon and evening. Light snow accumulation is
possible along the Red River, generally east of I-35 and north of I-
30. No travel impacts are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a potential for quickly spreading grass fires on
Tuesday afternoon, especially for locations west of the I-35 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Tarrant

When
January 15, 10:02 AM CST
Where
Tarrant forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by the Arlington Municipal Airport ASOS on Saturday January 15.

High Wind, Tarrant

When
January 15, 10:28 AM CST
Where
Tarrant forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Dallas-Fort Worth International Airport ASOS on Saturday January 15.

High Wind, Dallas

When
January 15, 11:53 AM CST
Where
Dallas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by the Automated Surface Observation System at Dallas Executive Airport on Saturday January 15.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003845, 1003846, 1003847.